Kansas, 2014

Flash Flood and Hail in Kansas, July 9 to 10, 2014

July 9 to 10, 2014 · NWS ICT · 6 events in 2 counties and zones

Elevated thunderstorms developed during the overnight hours of July 10th, 2014. One of the elevated supercells produced large hail over Reno county, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Elevated thunderstorms developed during the overnight hours of July 10th, 2014. One of the elevated supercells produced large hail over Reno county, Kansas. The slow moving nature to the thunderstorms also produced some heavy rainfall and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 9, 10:33 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 9, 10:33 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1133 PM CDT WED JUL 9 2014

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 356 PM CDT WED JUL 9 2014

TONIGHT:
FOCUS INITIALLY IS ON CONVECTION MOVING SOUTHEAST ACROSS NEBRASKA
WHICH HAS PERSISTED ALL DAY. AIDED BY SHORTWAVE...THIS WILL LIKELY
TRACK CLOSE TO/EAST OF FORECAST AREA ON CURRENT TRAJECTORY. FAIRLY
GOOD MODEL CONSENSUS THAT PRECIPITATION WILL BREAK OUT IN EARNEST
03-06 UTC AND PROGRESS SOUTH-SOUTH EAST DURING THE REMAINDER OF
THE NIGHT. SIGNIFICANT DIFFERENCES IN ELEVATED INSTABILITY
FORECASTS... WITH NAM SUPPORTIVE OF SEVERE HAIL...WHILE GFS ERODES
MOST MUCAPE VERY EARLY IN EVENT. INITIALLY THINKING GFS MAY BE
MORE CORRECT... BUT CONCEDE THAT NAM IS WITHIN REALM OF
POSSIBILITY. WHILE THERE IS SOME UPPER SUPPORT FROM WEAKLY COUPLED
500MB JET...NOT OVERLY IMPRESSED WITH SEVERE WEATHER CHANCES.

THU:
AT 1200 UTC PRECIPITATION WILL LIKELY BE ON THE WANE WEST OF
HIGHWAY 14...WITH PRECIPITATION/CLOUDS LINGERING WELL INTO THE DAY
ACROSS EASTERN HALF OF AREA. THIS WILL LIKELY IMPACT TEMPERATURES
IN THE EAST...BUT ANTICIPATING GOOD RECOVERY IN THE FAR WEST/NORTHWEST.

FRI-SAT:
STIFF SOUTH WINDS RETURN FOR FRI-SAT. SOME TRIPLE DIGITS APPEAR
PROBABLE ON SAT BARRING EXCESSIVE RAINFALL TONIGHT/THU...GIVEN A
BIT STRONGER DOWNSLOPE COMPONENT. FRONT WILL BE CLOSE ENOUGH TO
KEEP SMALL POPS IN CENTRAL KS LATE SAT/SAT NIGHT. -HOWERTON

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 356 PM CDT WED JUL 9 2014

PRECIPITATION CHANCES LOOK MARGINAL ON SUN DESPITE BOUNDARY BEING
IN THE VICINITY OF CENTRAL KS. APPEARS BOTH SURFACE/850MB FLOW WILL
BE VERY LIGHT AND CONVERGENCE IS LACKING. SLIGHTLY BETTER CHANCE
WILL OCCUR EAST OF I-35 ON SUN NIGHT. PRECIPITATION CHANCES
INCREASE ON MON-TUE AS FRONT MOVES THROUGH. CONSIDERABLE
UNCERTAINTY ON EXACTLY WHERE BOUNDARY/PRECIPITATION WILL BE BUT
MEDIUM RANGE MODELS DO SHOW GOOD CHANCES FOR PRECIPITATION.
-HOWERTON

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1127 PM CDT WED JUL 9 2014

AVIATION CONCERN WILL REMAIN STORMS OVERNIGHT INTO THU MORNING.

STORMS HAVE STARTED TO DEVELOP OVER CENTRAL KS IN AN AREA OF
STRONG MID LEVEL THETA-E ADVECTION AND ISENTROPIC LIFT IN THE
310-315K LAYER. WOULD EXPECT STORMS TO CONTINUE OVER THE NEXT
SEVERAL HOURS WITH STRONG TO SEVERE STORMS POSSIBLE. THE MAIN
THREAT WILL BE HAIL UP TO HALF DOLLAR SIZE. STORMS SHOULD END AT
KICT AROUND SUNRISE WITH STORMS LINGERING OVER SE KS THROUGH AT
LEAST 15Z.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  89  73  96 /  60  40   0  10
HUTCHINSON      68  87  73  95 /  60  30   0  10
NEWTON          67  85  72  95 /  60  50   0  10
ELDORADO        67  85  72  95 /  60  50   0  10
WINFIELD-KWLD   68  89  73  96 /  50  50   0  10
RUSSELL         67  94  75  98 /  60  10  10  10
GREAT BEND      68  94  75  97 /  60  10   0  10
SALINA          67  86  74  96 /  60  40  10  10
MCPHERSON       67  87  73  95 /  60  40  10  10
COFFEYVILLE     66  87  73  97 /  40  40  10  10
CHANUTE         66  86  72  96 /  40  40  10  10
IOLA            66  86  72  96 /  40  40  10  10
PARSONS-KPPF    67  86  72  96 /  40  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 9, 10:42 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1142 PM CDT WED JUL 9 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1142 PM CDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STORMS WILL BE LIKELY OVERNIGHT FOR MUCH OF THE AREA. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND WINDS
TO 60 MPH. LOCATIONS ALONG AND WEST OF INTERSTATE 135 WILL HAVE THE
BEST CHANCE TO EXPERIENCE THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL PERSIST ON THURSDAY...MAINLY EAST OF I-35.
THESE ARE NOT EXPECTED TO BE SEVERE. HOWEVER STRONG STORMS ARE
POSSIBLE...ESPECIALLY IN EXTREME SOUTHEAST KANSAS.

HEAT INDICES AROUND 100 TO 102 ARE FORECAST OVER SOUTHEAST KANSAS
FRIDAY AFTERNOON...AND 100 TO 104 ON SATURDAY SOUTHEAST OF A LINE
FROM KINGMAN TO EUREKA. HEAT INDICES NEAR 100 ARE POSSIBLE NEAR
THE OKLAHOMA BORDER ON SUNDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER CENTRAL KANSAS
LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. CHANCES WILL INCREASE
AREA WIDE SUNDAY NIGHT THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...ALTHOUGH STRONG STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/LAWSON

In the hours before

Special weather statement, Jul 9, 10:37 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1137 PM CDT WED JUL 9 2014

KSZ047-100515-
BARTON-
1137 PM CDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 1215 AM CDT

* AT 1132 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GREAT BEND...MOVING SOUTHEAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...ELLINWOOD AND GREAT BEND AIRPORT.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3852 9904 3847 9848 3826 9848 3825 9898
      3826 9904
TIME...MOT...LOC 0437Z 299DEG 19KT 3834 9887

JAKUB

The radar

The Wichita radar (KICT), 91 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Reno

When
July 9, 11:30 PM CST
Where
Reno County, 6.16 mi NNW of Plevna
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.050, -98.350

Most of the hail was quarter size but a few were up to golf ball size.

Hail, Reno

When
July 10, 12:07 AM CST
Where
Reno County, 2.14 mi SSW of Willowbrook
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.070, -98.010

Hail, Reno

When
July 10, 12:11 AM CST
Where
Reno County, 0.54 mi W of Hutchinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.070, -97.930

Hail, Reno

When
July 10, 12:12 AM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.070, -97.910

Hail, Reno

When
July 10, 12:16 AM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.070, -97.910

Flash Flood, Barton

When
July 10, 2:39 AM CST to 5:39 AM CST
Where
Barton County, 2.21 mi E of Great Bend Arpt to 1.23 mi W of Great Bend
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.352, -98.809

Street flooding occurred across the southwest portion of town. Great Bend airport reported 3.53 inches of rainfall in a four hour period.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532232, 532233, 532236, 532237, 532239, 532241.